Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Drug Allergy Victim's Skin Loss Horror

Jan 9, 2004 | The Scotsman, UK A woman lost all her skin after a severe allergic reaction to a common antibiotic used by millions of people, it emerged today.

Sarah Yeargain, from San Diego, California, watched in terror as her skin peeled away, and doctors thought she would die.

Even the skin on her internal organs and the membranes covering her mouth, throat and eyes came away.

But medics at a specialist burns centre at the University of California managed to cover her entire body with a skin substitute, called TransCyte.

They also gave her drugs to prevent internal bleeding and her own skin started to grow back.

Her case is being hailed as a medical miracle.

“I started to get some minor swelling and discoloration in my face and it progressed into blistering on my lips and swelling on my eyes,” she told San Diego’s Channel 10 news.

“It then progressed into blisters all over my face and chest and arms.”

But she said she fought the condition. “I wasn’t ready to be finished,” she said.

Dr Daniel Lozano, from the University of California San Diego Regional Burn Centre, said: “She lost skin in her entire body. It’s rather dramatic to really see this coming off in sheets.”

He went on: “We were able, over a 48-hour period, to cover her whole body with an artificial skin replacement that allowed this to start healing rapidly.

“Within about a week her skin was back.”

Doctors had told Ms Yeargain’s mother, Katherine, there was little hope of saving her daughter.

“Generally with 100% sloughing there is a 100% mortality,” she said.

“We just prayed.”

Dr Lozano said the condition, called toxic epidermal necloris, was caused by a rare reaction to the common antibiotic Bactrim.

Ms Yeargain had been taking the drug for a sinus infection.

Burn unit nurse Meredith Frank called Ms Yeargain’s recovery a miracle, saying: “I think with the magnitude of the skin loss she had that there was a divine hand in her recovery.”

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo